Advise please: Has anyone tried Mirtazpine gp has... - Thyroid UK

Thyroid UK

120,343 members140,089 posts

Advise please

sunsation1 profile image

Has anyone tried Mirtazpine gp has prescribed as sleep aid but know they are also and anti depressant any advise would be most helpful many thanks

26 Replies
shaws profile image
shawsAdministrator

Has your GP tested both Free T3 and Free T4 before prescribing? If not, request a test. Both should be near the top of the ranges. The following is an excerpt from the link below:-

Hormone supplementation for a thyroid condition can be related to depression. Thyroid hormone replacement aims to bring your body back to its normal hormone levels if you have hypothyroidism. But this kind of treatment can interfere with medications for depression.

Medication for depression can be what’s decreasing or impacting your thyroid function. There’s a long list of medicationsTrusted Source that can have this effect. Lithium, a popular treatment for bipolar depression, can trigger symptoms of hyperthyroidism.

healthline.com/health/thyro...

p.s. I'm not medically qualified.

sunsation1 profile image
sunsation1 in reply to shaws

T3 is 5.4 range 3-1 to 6-8 pmol

T4 32 range 12-22 pmol

shaws profile image
shawsAdministrator in reply to sunsation1

Due to labs having different machines, thus different ranges we always have to put the ranges after the results and it also enables a more accurate response. To alter anything in your post, click the down arrow next to More to edit

sunsation1 profile image
sunsation1 in reply to shaws

Done

humanbean profile image
humanbean in reply to sunsation1

T3 is 5.4 range 3-1 to 6-8 pmol

T4 32 range 12-22 pmol

What was your TSH with these results above?

sunsation1 profile image
sunsation1 in reply to humanbean

1.3 on the 31st AugOn the 8th Aug it was 0.29

Vitamin D was 170.1

humanbean profile image
humanbean in reply to sunsation1

I don't know what date your T3 and T4 were measured, so I'm not sure which TSH applies.

sunsation1 profile image
sunsation1 in reply to humanbean

31st August

humanbean profile image
humanbean in reply to sunsation1

So the full set of results is :

TSH 1.3

Free T4 32 (12 - 22) pmol/L --- Over range

Free T3 5.4 (3.1 - 6.8) pmol/L --- 62% of the way through the range

I'm afraid I don't know why your Free T4 is so far over the top of the range, with an "unremarkable" TSH and a well-in-range Free T3. But I'm hoping that diogenes might be able to help, if he's around.

Note to diogenes - this member had her thyroid removed 31 years ago, and is 10 years past menopause. Not sure of Levo dose at the time these results were produced.

Note to sunsation1 - Just in case you don't know, diogenes is a thyroid researcher who invented some of the early thyroid function tests in the 1980s. (I hope I've got that right.) He's still researching and publishing papers on the thyroid now.

sunsation1 profile image
sunsation1 in reply to humanbean

Thank you ❤️

Also started feeling rough end of June beginning of July after 2nd Covid jab maybe coinsedental

humanbean profile image
humanbean in reply to humanbean

For more information on diogenes and what he does you can see his posts and replies here :

healthunlocked.com/user/dio...

sunsation1 profile image
sunsation1 in reply to humanbean

Ok thanks x

gabkad profile image
gabkad in reply to humanbean

Maybe it's a lab error. One of my cats had a reading like that last year in September. Of course I freaked out and had everything set up for radio active thyroid ablation. A test two weeks later turned out to be entirely normal. Labs make mistakes too.

Way in the past, when I was statistically examining results from a clinical trial of the first FT4 test, I noted a patient diagnosed on T4 therapy as "euthyroid" with an FT4 of 32. This was as diagnosed by the relevant doctor. NB FT3 was not available then and TSH was a less sensitive test. One reason for this could be that you may have an underlying but not showing non thyroidal disease problem, which will inhibit T4-T3 conversion - thus temporarily high FT4. The other is that you may be a poor converter of T4 to T3, and you can just about scrape through with a big T4 dose to get an adequate T3.

sunsation1 profile image
sunsation1 in reply to diogenes

Still no the wiser brain addled as not sleeping or eating well at moment living on complan as that's all I can stomach

humanbean profile image
humanbean in reply to sunsation1

The body has little use for T4 as it is, it is a storage hormone which provides the raw materials for the body to make T3. The body has to convert T4 to T3 in order for the body to use it. T3 is the active hormone.

In a healthy person the ratio of T4 to T3 is usually roughly 4 to 1. The ratio in your case is 32 : 5.4 which is close to a ratio of 6 to 1.

Since your T4 is high while your TSH and Free T3 are well within range, it could be a lab error as gabkad has said. It would be worth asking for a repeat test to be done at a different lab.

Another possibility is that you have an illness which is not directly caused by your thyroid, but your thyroid is being indirectly affected by this unknown non-thyroidal illness and producing odd results. This is what diogenes is suggesting. And from what you have said your problem could be caused by having had a bad reaction to a Covid vaccination.

I think the first thing you need to do is to ask your doctor to do a new test of TSH, Free T4 and Free T3 at a different lab to the one that last tested your blood, because you suspect lab error.

sunsation1 profile image
sunsation1 in reply to humanbean

I did have 3 tests that were the same T4 32 one was a private one through monitor my health one done at docs and one when I was in hospital 3 weeks ago x

gabkad profile image
gabkad in reply to diogenes

Diogenes, it could also be a lab error. If this was a one off thing, retest should be done to doublecheck.

sunsation1 profile image
sunsation1 in reply to gabkad

I have ordered a advanced thyroid panel test of blue horizon which also test cortisol at same time

Once on anti d it can be hard to wean off them, have you tried all other methods first? GPs seem to be quick to dish out anti d :/

sunsation1 profile image
sunsation1 in reply to kittyelen

I've tried nytol antihistamines

gabkad profile image
gabkad in reply to sunsation1

All of these medications increase appetite and can result in weight gain. It's really unfortunate. Antihistamines, any kind, and various anti-depressants and sleep meds all do the same thing. We need to be careful and bear this in mind.

sunsation1 profile image
sunsation1 in reply to gabkad

I'm trying not to take antidepressants and am seeing a hypnotherapist next week to help with anxiety and depression

Mirtazipine is an anti-depressant which is also used to aid sleep. One of the side effects is weight gain as it gives you the munchies.

gabkad profile image
gabkad in reply to SarahJane1471

I didn't see yours before.

You may also like...